LUPUS UK
21,650 members17,165 posts

Rituximab

Hi I've been on steroids and other lupus medication for 3 years now but no change in my active lupus and when doctor try to reduce steroids I end up with bad flare ups and in hospital. They now want to try me on this new medication 'Rituximab' infusion treatment. I was just wondering if anyone else has had this treatment? If it has worked for them? And possible side effects? And just general how did u feel after?

Thank you for reading

16 Replies
oldestnewest

Good morning, This medication is recent development and yet to document the long term side effects. The impact of this medication can last upto one year or more and may need furrher treatment at later stage. Very rare cases these Monoclonal antibodies can cause anaphylactic reaction, but doctors are prepared to deal this. It worked for an year, for it had positive impact on my side.

Reply

Hi, I was in a similar position to you with steroid reducing causing big flares (and I’d had bad reactions to the immunosuppressants) so had 2 x rituximab infusions about 8 weeks ago. They are very careful with you on your first infusion as a few people will have an allergic reaction but they’re well prepared for that. Most people tolerate well and my rheumy department (which is excellent) say that it seems to have great improvements.

I react badly to most drugs but didn’t have an allergic reaction and it’s certainly worked in many respects (pain all gone, brain better, none of my normal lupus signs of rash, ulcers, fevers etc), my appetite returned and my hair stopped falling out. However for me I get an autonomic nervous system reaction to drugs so I got an increased heart rate and autonomic dysfunction from it but that’s wearing off and I do think that’s just me!

I’m reducing steroids more quickly and successfully than previously so I’d say overall it’s positive and I’ll have it again.

Hope that helps and you get some improvement x

1 like
Reply

It works brilliantly for my neuro lupus and it also reduces pain and fatigue. The only thing I would say about it is that it's hard to get and hard to stay on. It is not on the NHS and it's still an off label use for lupus, so your rheumy will have to apply for a special permission. I have been on it for 3 years with infusions every 6 months, however, in the last year they have delayed it repeatedly and when I was supposed get it at the start of Dec, the new clinical director of my rheumatology department stopped it. I had to apply for it through neurology instead. It is now 4 months overdue and I feel awful without it. All of it symptoms are back and I've been having a major flare for 3 months. The NHS wouldn't stop you taking methotrexate or mycophenalate, for example, but apparently they will stop the only treatment that has proven to work for you after 4 long years of having neuro lupus and being out of work and practically housebound. And now my neurologist is worried about the long term effects of it, which could mean that I am taken off of it for good. I Don't mean to scare you off of taking it. Just be wary that you could be taken off of it, regardless of it working well for you or not.

1 like
Reply

It’s on nhs Scotland so I imagine it’s available in England/wales

Reply

Rituximab is not on the NHS in Scotland, nor in England or Wales. Your specialist has to apply for special funding and permission. Each single dose of Rituximab costs around £2000 and it is an off label treatment for lupus, so it wouldn't ordinarily be prescribed on the NHS. It is only in exceptional circumstances when other meds haven't worked for you, such as methotrexate, mycophenalate, azathioprine etc. So, you get the rituximab in an NHS hospital with NHS staff, but it's not on the NHS.

Reply

I understood from my son's consultant here in Scotland that there is now a much cheaper ( no less effective) version available now. Very thankful!

Reply

Yes, there is. I spoke to my neurologist a couple of weeks ago and my next infusion will be a drug very similar to rituximab which works in the same way. It’s easier to prescribe to patients and due to the poor results of a new rituximab study on lupus patients which came out earlier this year, I know that my hospital is no longer prescribing rituximab for lupus patients. They have found a alternative, thankfully, although I cannot remember the name of it! As you have mentioned that is it also cheaper, I am also sure that the cost of rituxumab is also a reason for it no longer being prescribed. The NHS is in crisis and they are cutting costs anyway they can. Whether or not this new alternative will still help me, and others, as rituximab has will remain to be seen. I am concerned about the side effects of it, as rituxumab gave me very limited side effects and I’m hoping this new drug will be the same. I have read some stories of it causing bad skin reactions in lupus patients, but we have to take the good with the bad and if it helps my neurological symptoms, then so be it. Anything but having to take methotrexate again! I hope your son does well with the new treatment and his health improves. Take care. X

Reply

Hi, I hadn't been able to stabilise over the past few years so started rituximab - one set of infusions in 2016 and another last year. The first time, I felt an improvement but unfortunately had a flare after 4 months. The second set was far more successful and was completely symptom free for 6 months and then started getting symptoms again but not to the same extent before that I can bear it. Although I am still on medications (immunosuppresants and steroids) have been able to reduce them dramatically which I couldn't do before. You need to be extra careful for many months after as your immune system really drops esp when in tandem with the other lupus meds so I was avoiding being in public places etc so not to catch any infections. Its been 8 months now since the last infusion and my rheumy and I are trying to see how long I am able to go without the next batch..

With the infusions, they go slowly at first and then increase the speed of the infusions throughout your day. Unfortunately for me, I got slight allergic reactions when they were speeding up the infusions (sudden sore throat, itching on one side) so they slowed it back down and I was fine. The doctors and nurses were very good and kept monitoring throughout the whole thing. It did mean I had to be there the whole day (7 hours!!!!!!) but felt that was safer anyway. I took many days off afterwards to rest as felt pretty tired.

Hope this helps and good luck!

1 like
Reply

Hi. I've been on rituximab now for over 2years and it has changed my life. I'm on it for lupus/rheumatoid overlap and rarely have joint pain now- except for when my infusion is due. I used to be off work a lot and was probably on my way to being sacked. Havnt had to be off sick in last 2years and have had no side effects. Good luck with it. I hope all goes well for you.

1 like
Reply

Hi, i had a serious Lupus flare nearly 5 years ago and nearly died of complications, i was put on rituximab straight away and started to improve. I started back on rituximab 2 years ago and have it every 6 months, and upto now and fingers crossed i have been fine. I have had no side effects apart from feeling tired after it xx

Reply

Yes I’ve been on it for nearly 3 years and I feel fine. I take it with leflunomide rather than methotrexate. It needs monitoring for side effects such as liver. It’s really helped me

Reply

Thank you all so much treatment starts Tuesday for me so I'm very nervous but thank you all so much for your information really grateful

1 like
Reply

You'll be absolutely fine :) Just let the nurse know if you start feeling really warm or your skin becomes itchy as they will slow down the infusion rate. Make sure and take lots of magazines/a good book or your tablet with you as the treatment can last for 7-9 hours. I take a thin blanket with me so I can have a nap! Wishing you the best of luck - it will be okay. Hugs xxx

Reply

My son has had his two initial ones around the time of diagnosis. He took his laptop and really amused the nurses by his bursts of laughing at whatever he was watching! He even takes his slippers and I made him a pack lunch 😉

He is only 18. And is looking forward to his next one in a month or so. The infusion nurses are fab. He has been symptom free since being in that and mycophenolate. You will be fine. Hope it knocks the symptoms on the head!

Reply

Hi is there a criteria to been prescribed this drug do you know ? as I would love to get off steroids and other lupus Meds ! Good luck

Reply

Hi Charl1503,

There are quite a few past posts about this treatment that you may be interested in reading if you'd like to hear people's experiences with it. You can find them here - healthunlocked.com/search/r...

Reply

You may also like...